Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Raleigh, NC

March 6, 2011Johnston County, Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 6, 2011, 11:23 AM EST for Johnston County, Sampson County, Wayne County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2011, 11:23 AM EST (16:23 UTC)
Expired
Mar 6, 2011, 12:06 PM EST
In force
43 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS52 KRAH 061623
SVRRAH
NCC101-163-191-061730-
/O.NEW.KRAH.SV.W.0005.110306T1623Z-110306T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1123 AM EST SUN MAR 6 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
  NORTHWESTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1230 PM EST

* AT 1120 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF HOBBTON...OR 6 MILES
  NORTHWEST OF CLINTON...MOVING NORTH AT 40 MPH. WINDS IN EXCESS OF
  58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOBBTON...
  NEWTON GROVE...
  GRANTHAM...
  PRINCETON...PINE LEVEL...
  SELMA...
  MICRO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE 
SHELTER IF YOU HEAR OR SEE A TORNADO.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3503 7847 3507 7851 3571 7824 3567 7816
      3560 7812 3558 7807 3559 7805 3557 7799
      3502 7831 3500 7835
TIME...MOT...LOC 1623Z 201DEG 34KT 3511 7837

$$

MWS
3 follow-up statements
348 
WWUS52 KRAH 061648
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1148 AM EST SUN MAR 6 2011

NCC163-061653-
/O.CAN.KRAH.SV.W.0005.000000T0000Z-110306T1730Z/
SAMPSON NC-
1148 AM EST SUN MAR 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAMPSON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED NORTH INTO JOHNSTON 
COUNTY...THEREFORE THE WARNING FOR SAMPSON COUNTY HAS BEEN CANCELLED.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

LAT...LON 3520 7820 3522 7825 3528 7831 3525 7843
      3526 7843 3571 7824 3567 7816 3560 7812
      3558 7807 3559 7805 3557 7799
TIME...MOT...LOC 1643Z 201DEG 34KT 3530 7829

$$

NCC101-191-061730-
/O.CON.KRAH.SV.W.0005.000000T0000Z-110306T1730Z/
WAYNE NC-JOHNSTON NC-
1148 AM EST SUN MAR 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EST
FOR EASTERN JOHNSTON AND NORTHWESTERN WAYNE COUNTIES...

A TORNADO WARNING WAS ISSUED FOR THE STORM THAT INITIALLY PROMPTED 
THE SEVERE THUNDERSTORM WARNING. THE TORNADO WARNING REMAINS IN 
EFFECT UNTIL 1230 PM FOR WAYNE AND JOHNSTON COUNTIES.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF WIND 
DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE 
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3520 7820 3522 7825 3528 7831 3525 7843
      3526 7843 3571 7824 3567 7816 3560 7812
      3558 7807 3559 7805 3557 7799
TIME...MOT...LOC 1643Z 201DEG 34KT 3530 7829

$$

VINCENT
166 
WWUS52 KRAH 061701 RRA
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1201 PM EST SUN MAR 6 2011

NCC191-061708-
/O.CAN.KRAH.SV.W.0005.000000T0000Z-110306T1730Z/
WAYNE NC-
1201 PM EST SUN MAR 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO JOHNSTON 
COUNTY...THEREFORE THE WARNING FOR WAYNE COUNTY HAS BEEN CANCELLED.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

LAT...LON 3542 7815 3536 7815 3534 7817 3534 7821
      3531 7824 3532 7827 3530 7830 3535 7839
      3571 7824 3567 7816 3560 7812 3558 7807
TIME...MOT...LOC 1658Z 201DEG 34KT 3543 7823

$$

NCC101-061730-
/O.CON.KRAH.SV.W.0005.000000T0000Z-110306T1730Z/
JOHNSTON NC-
1201 PM EST SUN MAR 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EST
FOR EASTERN JOHNSTON COUNTY...

A TORNADO WARNING WAS ISSUED FOR THE STORM THAT INITIALLY PROMPTED 
THE SEVERE THUNDERSTORM WARNING. THE TORNADO WARNING REMAINS IN 
EFFECT UNTIL 1230 PM FOR JOHNSTON COUNTY.

LAT...LON 3542 7815 3536 7815 3534 7817 3534 7821
      3531 7824 3532 7827 3530 7830 3535 7839
      3571 7824 3567 7816 3560 7812 3558 7807
TIME...MOT...LOC 1658Z 201DEG 34KT 3543 7823

$$

VINCENT
479 
WWUS52 KRAH 061706 RRA
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1206 PM EST SUN MAR 6 2011

NCC101-061715-
/O.CAN.KRAH.SV.W.0005.000000T0000Z-110306T1730Z/
JOHNSTON NC-
1206 PM EST SUN MAR 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JOHNSTON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...THEREFORE THE 
WARNING HAS BEEN CANCELLED.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

LAT...LON 3542 7815 3536 7815 3534 7817 3534 7821
      3531 7824 3532 7827 3530 7830 3535 7839
      3571 7824 3567 7816 3560 7812 3558 7807
TIME...MOT...LOC 1705Z 201DEG 34KT 3549 7820

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 10:48 AM EST, 35 minutes earlier.

Area forecast discussion, Mar 6, 10:48 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1048 AM EST SUN MAR 6 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL PUSH SLOWLY
EAST THROUGH CENTRAL NORTH CAROLINA THIS AFTERNOON. BEHIND THE
FRONT...HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST TONIGHT AND
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM SUNDAY...

14Z SFC ANALYSIS SHOWED A FRONTAL ZONE EXTENDING FROM NEW ENGLAND
SOUTH THROUGH THE MID-ATLANTIC AND WESTERN CAROLINAS. A 1006 MB WAVE
OF LOW PRESSURE WAS LOCATED ALONG THE FRONT IN UPSTATE SC. ANOTHER
1010 MB WAVE OF LOW PRESSURE WAS LOCATED ALONG THE FRONT IN CENTRAL
PA. ALOFT...12Z RAOB ANALYSIS SHOWED AN H5 SHORTWAVE NEAR THE
CENTRAL AL/GA BORDER. A DUAL JET CONFIGURATION WAS NOTED OVER THE
SOUTHEAST/CAROLINAS AT H3...WITH THE LEFT EXIT AND RIGHT ENTRANCE
REGIONS OVER THE CAROLINAS/MID-ATLANTIC.

OVERVIEW:
THE H5 SHORTWAVE CURRENTLY NEAR THE CENTRAL AL/GA BORDER WILL LIFT
NORTHEAST INTO WESTERN NC BY 18Z THIS AFTERNOON...THROUGH THE
FOOTHILLS/WESTERN PIEDMONT AND INTO VA BY 00Z THIS EVENING. THE
ASSOCIATED SFC LOW IN UPSTATE SC WILL MOVE NORTHEAST THROUGH THE
WESTERN PIEDMONT BY ~18Z THIS AFTERNOON AND INTO THE NORTHERN
DELMARVA/NJ BY 00Z THIS EVENING...WITH THE COLD FRONTAL PASSAGE
OCCURRING IN CENTRAL NC BETWEEN ROUGHLY 18Z THIS AFTERNOON AND 00Z
THIS EVENING. OVERNIGHT...EXPECT RAPID CLEARING (BETWEEN 21-06Z) IN
ASSOC/W LOW LEVEL COLD ADVECTION IN THE WAKE OF THE FRONT. ALOFT...
AN H5 SHORTWAVE CURRENTLY IN VICINITY OF THE CENTRAL MS RIVER VALLEY
WILL AMPLIFY AND CROSS CENTRAL NC OVERNIGHT...BRINGING A CHANCE FOR
SOME UPPER LEVEL CLOUD COVER IN THE 06-12Z TIME FRAME.

TEMPERATURES:
WITH PERVASIVE CLOUD COVER AND WIDESPREAD PRECIPITATION MOVING INTO
THE AREA...EXPECT HIGHS TO RANGE FROM THE UPPER 50S TO LOWER 60S IN
THE NW PIEDMONT TO THE MID/UPPER 60S IN THE COASTAL PLAIN. A FEW
LOCATIONS COULD REACH 70F IN THE SE COASTAL PLAIN...DEPENDING ON THE
THICKNESS OF CLOUD COVER AND ARRIVAL OF WIDESPREAD SHOWERS FROM THE
WEST. OVERNIGHT...LOWS WILL BE DICTATED PRIMARILY BY STRONG COLD
ADVECTION IN THE WAKE OF THE FRONT LATE THIS AFT/EVE. FCST SOUNDINGS
SHOW THE TRIAD IN THE UPPER 30S BY OR SHORTLY AFTER 00Z...RDU BY
03Z...AND FAY/RWI BY 06Z. EXPECT TEMPS TO SLOWLY DROP THEREAFTER...
WITH LOWS IN THE LOWER TO MID 30S...OR 32-36F.

PRECIPITATION CHANCES/AMOUNTS:
GIVEN STRONG LOW LEVEL CONVERGENCE ALONG THE AFOREMENTIONED FRONTAL
ZONE AND SFC LOW PRESSURE SYSTEM...60-90 METER H5 HEIGHT FALLS
ASSOC/W THE APPROACHING SHORTWAVE AND A DUAL JET CONFIGURATION OVER
THE CAROLINAS/MID-ATLANTIC...WILL CONTINUE THE PREVIOUS FCST OF 100%
POPS ACROSS THE ENTIRE AREA. PRECIP WILL SLOWLY SHIFT EASTWARD WITH
THE COLD FRONT THROUGH THE DAY...ENDING IN THE TRIAD BY ~19Z...
TRIANGLE BY ~22Z AND THE COASTAL PLAIN BY ~01Z. EXPECT WIDESPREAD
STORM TOTAL PRECIPITATION AMOUNTS OF A HALF INCH TO AN INCH...WITH
LOCALLY HEAVIER AMOUNTS. ALTHOUGH FLASH FLOODING IS OCCURRING IN THE
MOUNTAINS THIS MORNING...PRECIP RATES/AMOUNTS IN THE PIEDMONT WILL
BE MARKEDLY LOWER (MTN RAIN ENHANCED BY STRONG LOW LEVEL UPSLOPE
FLOW)...AND DO NOT EXPECT MUCH OF A FLASH FLOOD THREAT IN CENTRAL
NC...ALTHOUGH A FEW URBAN AND SMALL STREAM FLOOD ADVISORIES MAY BE
NEEDED IN AREAS EXPERIENCING THE MORE PERSISTENT MODERATE/HEAVY RAIN.

SEVERE THREAT:
THE STORM PREDICTION CENTER CONTINUES TO PLACE AREAS EAST OF HWY 1
IN A 'SEE TEXT' WITH 2% TOR AND 5% WIND PROBABILITIES. AS IS TYPICAL
IN CENTRAL NC THIS TIME OF YEAR...THE PRIMARY LIMITING FACTOR FOR
SEVERE WEATHER TODAY WILL BE INSTABILITY. THE OVERALL FORCING
ASSOC/W THIS SYSTEM IS RESPECTABLE (SEE ABOVE)...AND SHEAR
PARAMETERS ARE VERY FAVORABLE FOR ORGANIZED/ROTATING STORMS...40-60
KT EFFECTIVE BULK SHEAR (ASSUMING SUFFICIENT INSTABILITY IS PRESENT)
AND 300-500 M2/S2 OF 0-1KM SRH. IN FACT...LOW LEVEL WIND FIELDS ARE
QUITE BACKED (SOUTHEAST) OVER CENTRAL NC...DUE TO THE DEEPENING SFC
LOW IN UPSTATE SC THAT WILL BE MOVING NE/NNE THROUGH THE WESTERN
PIEDMONT THIS AFTERNOON. THE LATEST 12Z NAM FCST SOUNDINGS SHOW
250-500 J/KG OF SBCAPE IN THE EASTERN HALF OF THE AREA AOA 18Z...
WHICH WILL BE POSSIBLE GIVEN SUFFICIENT BOUNDARY LAYER THETA-E
ADVECTION (IN ASSOC/W A STRONG SOUTHERLY LLJ AHEAD OF THE COLD
FRONT) AND MID/UPPER LEVEL COOLING ASSOC/W THE APPROACHING H5
SHORTWAVE. HOWEVER...OUTSIDE OF SOUTHERN AL AND THE FL PANHANDLE
YESTERDAY EVENING AND VERY EARLY THIS MORNING...NO LIGHTNING
ACTIVITY HAS BEEN OBSERVED WITH ANY UPSTREAM PRECIPITATION IN THE
LAST ~12 HRS. IF SUFFICIENT INSTABILITY IS PRESENT AND CONVECTION
DEVELOPS THIS AFTERNOON...THERE WILL BE AN ATTENDANT THREAT OF
DAMAGING WINDS AND/OR A TORNADO ANYWHERE EAST OF HWY 1...WITH THE
RELATIVE BEST CHANCE EAST OF I-95 IN EASTERN NC IN ASSOCIATION WITH
BETTER DIURNAL TIMING/BOUNDARY LAYER MOISTURE. -VINCENT

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 230 AM SUNDAY...

A STRONG AREA OF HIGH PRESSURE WITH ARCTIC ORIGINS WILL BUILD INTO
CENTRAL NC MONDAY AND EXTEND ACROSS THE AREA MONDAY NIGHT. LOW LEVEL
CAA WILL CONTINUE MONDAY WITH THICKNESSES STARTING OUT
1305-1310M....RECOVERING INTO THE 1320S MONDAY AFTERNOON. THIS
SUPPORTS MAX TEMPS IN THE MID-UPPER 50S...A COUPLE OF DEGREES SHY OF
NORMAL.

850MB THERMAL TROUGH EXTENDS THROUGH THE FORECAST AREA MONDAY
NIGHT...SUGGESTING CHILLY TEMPS. HOWEVER RH CROSS SECTIONS SUGGEST
POTENTIAL FOR A DECK OF CIRRUS TO ADVANCE EASTWARD ACROSS THE REGION
MONDAY NIGHT ASSOCIATED WITH A DECENT UPPER LEVEL JET. IF THESE
CLOUDS ARE THICK ENOUGH AND ARRIVE EARLY ENOUGH...THEY WILL HAVE AN
IMPACT ON THE TEMPS. SINCE GFS HAS A TENDENCY TO EXAGGERATE MOISTURE
ALOFT...WILL GO WITH A SCENARIO OF HIGH THIN CIRRUS AND LEAN MIN
TEMPS TO THE COOL SIDE OF MOS GUIDANCE (NEAR 30-LOWER 30S). IF
TOTALLY CLEAR SKIES OCCUR...TEMPS CAN BE LOWERED AN ADDITIONAL
DEGREE OR TWO...ESPECIALLY OUTLYING AREAS. -WSS

TUESDAY AND TUESDAY NIGHT:
HIGH PRESSURE AT THE SURFACE CENTERED OVER EASTERN CANADA WILL
CONTINUE TO EXTEND SOUTHWARD INTO CENTRAL NORTH CAROLINA ON
TUESDAY... WHILE GENERALLY WESTERLY FLOW IS EXPECTED TO CONTINUE
ALOFT. THIS SHOULD YIELD DRY CONDITIONS FOR CENTRAL NC AGAIN.
HOWEVER...EXPECT TO SEE SOME MID/HIGH LEVEL CLOUD COVER
STREAMING ACROSS THE AREA IN THE GENERALLY WESTERLY FLOW ACROSS OUR
AREA. GIVEN AFTERNOON LOW LEVEL THICKNESS VALUES ARE EXPECTED TO
ONLY TOP OUT IN THE 1320 TO 1330 METER RANGE AND AT LEAST SOME
MID/HIGH LEVEL CLOUD COVER.... WILL CONTINUE TO GO WITH HIGH TEMPS
ON THE COOL SIDE OF GUIDANCE.  THUS... EXPECT HIGH TEMPS TO RANGE
FROM THE MID 50S NORTHEAST TO AROUND 60 ACROSS THE SOUTH.

LOW LEVEL FLOW IS EXPECTED TO BEGIN TO VEER AROUND TO THE
EAST-SOUTHEAST ACROSS PORTIONS OF THE CWA AS THE THE LOW
LEVEL RIDGE AXIS SLOWLY SHIFT EASTWARD WHILE THE NEXT SYSTEM BEGINS
TO APPROACH FROM THE WEST ON TUESDAY NIGHT/WEDNESDAY MORNING. THIS
WILL LEAD TO AN INCREASE IN LOW LEVEL MOISTURE... POSSIBLY RESULTING
IN SOME LOW STRATUS ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE
AREA. THUS... HAVE BUMPED UP LOWS A FEW DEGREES ACROSS THE SOUTH AND
WEST. THIS YIELDS LOWS RANGING FROM 33 NE TO 37 S. -BSD

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 AM SUNDAY...

MODELS HAVE TRENDED A BIT SLOWER WITH THE WARM UP ON WEDNESDAY...
THE SURFACE RIDGE WILL BE SLOWER TO SHIFT EASTWARD THAN ORIGINALLY
THOUGH. THUS... WITH INCREASE MOISTURE JUST ABOVE THE SURFACE ALONG
WITH MID AND HIGH LEVEL CLOUD COVER INCREASING AS THE NEXT SYSTEM
APPROACHES FROM THE WEST... EXPECT SKIES WILL BE MOSTLY CLOUDY. THIS
SHOULD HELP TO SUPPRESS TEMPS A BIT... ESPECIALLY WITH SURFACE WINDS
NOT SWINGING AROUND TO A SOUTHEASTERLY COMPONENT UNTIL WEDNESDAY
AFTERNOON. GIVEN THIS... HAVE LOWERED HIGHS BY A COUPLE OF DEGREE...
MID TO UPPER 50S N TO LOWER 60S S.

NEXT POTENT SYSTEM IS EXPECTED TO MOVE OUT OF THE CENTRAL PART OF
THE COUNTRY AND INTO AND ACROSS OUR AREA ON WEDNESDAY NIGHT INTO
THURSDAY. WITH GOOD SOUTHERLY FLOW DEVELOPING IN ADVANCE OF THE
SYSTEM ON WEDNESDAY NIGHT EXPECT WE WILL ONCE AGAIN SEE GOOD
MOISTURE TRANSPORT OFF OF THE GULF OF MEXICO AND ATLANTIC OCEAN...
ALLOWING ANOTHER ROUND OF SHOWERS AND PERHAPS SOME THUNDERSTORMS
WEDNESDAY NIGHT INTO THURSDAY ACROSS THE AREA (BEST CHANCE OF STORMS
ON THURSDAY)... WITH THIS SYSTEM SHOWING SIMILAR CHARACTERISTICS TO
TODAY SYSTEM (HIGH SHEAR/LOW CAPE). THUS... WE MAY SEE ANOTHER
SIGNIFICANT WETTING RAIN... ALONG WITH THE RISK OF STRONG-SEVERE
STORMS... WITH THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WINDS
AND PERHAPS A TORNADO (IF WE GET ENOUGH INSTABILITY). POPS WILL
EVENTUALLY NEED TO BE RAISED TO CATEGORICAL... BUT WILL CONTINUE
LIKELY POPS FOR NOW... ESPECIALLY WITH LACK OF RUN TO RUN CONTINUITY
WITH THE MODELS... AS MODELS HAVE BEEN GOING BACK AND FORTH WITH
REGARD TO AMPLIFICATION OF THE UPPER LEVEL TROUGH ACROSS THE
SOUTHEASTERN U.S. WITH THIS SYSTEM. THE 12Z ECMWF EVEN DEVELOPED A
MID/UPPER LEVEL CUT OFF LOW ACROSS THE GULF OF MEXICO WITH THIS
SYSTEM (WHICH IS THOUGHT TO BE TO EXTREME)... WHILE THE 00Z ECMWF
SWINGS A NEGATIVELY TILTED TROUGH ALOFT THROUGH OUR AREA BEHIND THE
COLD FRONT THURSDAY EVENING/FRIDAY MORNING QUICKLY DRYING US OUT BY
AROUND MIDNIGHT FRIDAY. THE LATEST GFS DEVELOPS A CUT OFF LOW JUST
TO OUR WEST ON THURSDAY AND SLOWLY TRACKS IT FROM WEST TO EAST
ACROSS OUR AREA ON FRIDAY... WHICH WOULD YIELD AT LEAST SOME
ISOLATED TO SCATTERED INSTABILITY SHOWERS (OR STORMS) FOR FRIDAY...
WITH A SLIGHTLY SLOWER FRONTAL PASSAGE ON THURSDAY. THE
AMPLIFICATION OF THIS TROUGH ALOFT APPEARS TO BE TIED TO ENERGY
DIVING SOUTHEASTWARD ON THE BACKSIDE OF THE ORIGINAL S/W TROUGH
ASSOCIATED WITH THE COLD FRONT. GIVEN BOTH OF THESE FEATURES HAVE
NOT EVEN MOVED ONSHORE YET... WILL KEEP POPS AND TIMING OF THE FRONT
SIMILAR TO PREVIOUS FORECASTS AND KEEP FRIDAY DRY FOR NOW. HIGHEST
POPS EARLY THURSDAY MORNING THROUGH LATE THURSDAY... WITH THE FRONT
MOVING THROUGH DURING THE DAY ON THURSDAY. AGAIN... DESPITE MODEL
DIFFERENCES THIS STILL LOOKS LIKE AN ANOTHER EXCELLENT OPPORTUNITY
TO RECEIVE SOME BENEFICIAL RAIN FOR WEDNESDAY NIGHT INTO THURSDAY.

LOWS WEDNESDAY NIGHT/THURSDAY MORNING ARE EXPECTED TO BE IN THE
UPPER 40S TO LOWER 50S... WITH LOWS POSSIBLY OCCURRING WELL BEFORE
DAYBREAK THURSDAY... AS SOUTHERLY FLOW WILL BE INCREASE ACROSS THE
AREA ON THURSDAY MORNING. HIGHS THURSDAY WILL DEPEND ON THE FRONT...
WILL KEEP HIGHS RANGING FROM THE LOWER 60S NW TO NEAR 70S SE FOR
NOW. LOWS FRIDAY MORNING ARE EXPECTED TO RANGE FROM THE MID TO UPPER
30S NW TO LOWER 40S E. HIGHS FRIDAY IN THE MID TO UPPER 50S. LOWS
SATURDAY MORNING ARE EXPECTED TO BE IN THE LOWER TO MID 30S... WITH
CLEARING CONDITIONS. SATURDAY LOOKS TO BE QUITE WITH SURFACE HIGH
PRESSURE PASSING TO THE SOUTH OF THE AREA... WITH HEIGHTS ALOFT
INCREASING. THUS... EXPECT HIGHS TO REBOUND... WITH HIGH TEMPS IN
THE LOWER TO MID 60S EXPECTED.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 1045 AM SUNDAY...

24-HR TAF PERIOD:
MVFR/IFR CONDITIONS WITH WIDESPREAD SHOWER ACTIVITY ARE EXPECTED
THIS AFTERNOON...WITH SHOWERS ENDING FROM WEST TO EAST BETWEEN
18-00Z AND CEILINGS SCATTERING OUT AND LIFTING TO VFR BY 00-06Z FROM
WEST TO EAST. MVFR CEILINGS COULD LINGER A BIT PAST 06Z AT THE
FAY/RWI TAF SITES. SOUTHEASTERLY WINDS WILL BECOME SOUTHERLY/SW BY
18-21Z...AT 10-15 KT WITH GUSTS UP TO 20-25 KT...THEN RAPIDLY
VEERING TO NORTHWEST AT 15-20 KT WITH GUSTS UP TO 25-30 KT FOR
SEVERAL HOURS IN ASSOC/W STRONG PRESSURE RISES IN THE WAKE OF THE
COLD FRONTAL PASSAGE BETWEEN ROUGHLY 21-03Z THIS EVENING (FROM WEST
TO EAST). EXPECT CLEAR SKIES WITH WINDS WEAKENING TO ~10 KT AFTER
06Z TONIGHT. SFC WINDS WILL VEER TO THE NORTH AND THEN NORTHEAST  AT
10-15 KT ON MON AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE
WEST...WEAKENING TO 5-10 KT IN THE AFTERNOON.

LOOKING AHEAD:
VFR CONDITIONS WITH LIGHT/VARIABLE WINDS ARE EXPECTED TO PERSIST
THROUGH TUE AS HIGH PRESSURE BUILDS OVERHEAD. HIGH PRESSURE WILL
BEGIN TO SHIFT OFFSHORE TUE NIGHT...SETTING UP A SOUTHERLY RETURN
FLOW...AND ALLOWING FOR MVFR/IFR (AND PERHAPS LIFR) CEILINGS
EVERYWHERE BY 06-12Z WED. SUB-VFR CEILINGS SHOULD MIX OUT AND BECOME
VFR WITH DIURNAL HEATING/MIXING BY WED AFTERNOON. EXPECT MVFR/IFR
AND PERHAPS LIFR CEILINGS TO RETURN AGAIN WED NIGHT IN ASSOC/W WARM
ADVECTION AHEAD OF AN APPROACHING COLD FRONT. ADVERSE AVIATION
CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE DAY THU IN ASSOC/W A
WIDESPREAD SHOWERS AS A COLD FRONT CROSSES THE AREA. VFR CONDITIONS
WILL RETURN IN THE WAKE OF THE FRONT THU NIGHT/FRI. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...WSS/BSD
LONG TERM...BSD
AVIATION...VINCENT
Hazardous weather outlook, Mar 6, 4:07 AM EST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
407 AM EST SUN MAR 6 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
407 AM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL BRING
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS TO CENTRAL NORTH
CAROLINA TODAY. DUE TO STRONG WINDS JUST ABOVE THE
SURFACE...THE HEAVIER SHOWERS AND STORMS MAY PRODUCE WIND GUSTS
AROUND 40 MPH. AN ISOLATED SEVERE THUNDERSTORM IS ALSO POSSIBLE
WITH DAMAGING WIND GUSTS NEAR 60 MPH THE PRIMARY SEVERE WEATHER
THREAT. THE SEVERE WEATHER THREAT WILL END BY 3 PM IN THE
WEST...AND 7 PM IN THE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN
EXCESS OF AN INCH OR WIND GUSTS IN EXCESS OF 40 MPH TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Mar 6, 9:02 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
902 AM EST SUN MAR 6 2011

NCZ021-022-038-039-073-074-083-061700-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY...WADESBORO
902 AM EST SUN MAR 6 2011

...SHOWERS WITH MODERATE TO HEAVY RAIN WILL CONTINUE OVER THE SOUTHERN
AND WESTERN NC PIEDMONT THROUGH MIDDAY..

SHOWERS WITH MODERATE TO HEAVY RAIN WILL PRODUCE HOURLY RAINFALL
AMOUNTS FROM AROUND ONE TENTH TO ONE QUARTER INCH THROUGH NOON...THOUGH
HEAVIER DOWNPOURS WILL PRODUCE LOCALLY HIGHER AMOUNTS. SOME LOCATIONS
AFFECTED INCLUDE WADESBORO...TROY...LEXINGTON...ASHEBORO...WINSTON SALEM...
HIGH POINT...AND GREENSBORO.

MOTORISTS SHOULD USE CAUTION AND SLOW DOWN TO AVOID HYDROPLANING
WHERE PONDING OF WATER OCCURS...AND DUE TO REDUCED VISIBILITY IN
THE DOWNPOURS.

MWS
Special weather statement, Mar 6, 11:08 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1108 AM EST SUN MAR 6 2011

NCZ042-078-089-061700-
JOHNSTON-SAMPSON-WAYNE-
1108 AM EST SUN MAR 6 2011

...A HEAVY SHOWER WITH GUSTY WINDS WILL MOVE ACROSS JOHNSTON...WAYNE
AND SAMPSON COUNTIES THROUGH NOON EST...

AT 1106 AM EST...DOPPLER RADAR INDICATED A HEAVY SHOWER WITH GUSTY
WINDS OVER ROSEBORO...OR ABOUT 10 MILES SOUTHWEST OF
CLINTON...MOVING NORTH AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CLINTON...HOBBTON...
NEWTON GROVE.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.

&&

LAT...LON 3487 7851 3491 7854 3494 7858 3548 7838
      3541 7808 3483 7839
TIME...MOT...LOC 1606Z 200DEG 30KT 3495 7846

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 11:08 AM ESTSpecial Weather StatementRAHSampson52 min
Mar 6, 11:33 AM ESTTornado WarningRAHJohnston, Sampson, Wayne33 min
Mar 6, 12:53 PM ESTSpecial Weather StatementRAHFranklin37 min
Mar 6, 1:26 PM ESTSevere Thunderstorm WarningRAHHalifax19 min
Mar 6, 1:38 PM ESTSpecial Weather StatementRAHScotland67 min
Mar 6, 2:23 PM ESTSpecial Weather StatementRAHAlamance, Chatham, Orange, Person52 min
Mar 6, 2:39 PM ESTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond51 min
Mar 6, 3:22 PM ESTSpecial Weather StatementRAHHarnett53 min
Mar 6, 3:35 PM ESTSpecial Weather StatementRAHCumberland55 min
Mar 6, 3:37 PM ESTSpecial Weather StatementRAHChatham, Cumberland, Harnett, Hoke, Lee, Moore and 2 more83 min
Mar 6, 4:23 PM ESTSpecial Weather StatementRAHJohnston52 min
Mar 6, 4:31 PM ESTSpecial Weather StatementRAHVance59 min
Mar 6, 4:57 PM ESTSpecial Weather StatementRAHSampson33 min
Mar 6, 5:01 PM ESTSpecial Weather StatementRAHSampson29 min
Mar 6, 5:11 PM ESTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Warren and 1 more64 min
Mar 6, 5:40 PM ESTSevere Thunderstorm WarningRAHFranklin, Halifax, Warren50 min
Mar 6, 5:47 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash43 min
Mar 6, 5:57 PM ESTSevere Thunderstorm WarningRAHWayne, Wilson46 min
Mar 6, 6:09 PM ESTTornado WarningRAHEdgecombe, Wayne, Wilson51 min
Mar 6, 6:32 PM ESTSpecial Weather StatementRAHEdgecombe, Halifax58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.